Dense Fog, Perry
- When
- December 4, 4:00 AM CST to 8:00 AM CST
- Where
- Perry forecast zone
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
During the early morning hours, widespread dense fog formed along and ahead of a warm front over the Lower Ohio Valley. The dense fog was north and east of Carbondale, including Marion, Harrisburg, Mount Vernon, and the Wabash Valley.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
During the early morning hours, widespread dense fog formed along and ahead of a warm front over the Lower Ohio Valley. The dense fog was north and east of Carbondale, including Marion, Harrisburg, Mount Vernon, and the Wabash Valley. Visibility was one-quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 11:44 PM CST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CST Tue Dec 3 2013
.SHORT TERM...(This Evening through Friday)
ISSUED AT 344 PM CST TUE DEC 3 2013
In the spirit of telling them what we know, we have decided to go
ahead and issue a Winter Storm Watch for the entire area. It will
begin at 6 PM Thursday evening over most of southeast Missouri
and southern Illinois, and at midnight Thursday night over the
remainder of the area. The significant accumulations should be
done Friday afternoon throughout the area, so will expire it
everywhere at 6 PM Friday. This is a little early for a Watch
issuance, but the signal for alot of QPF with temperatures at or
below freezing has been there for days now.
The 12Z models continue to bounce around with the extent and depth
of the cold air, so the details are not any clearer today than
yesterday. However, the overwhelming signal of one half inch to
well over one inch of liquid QPF is still there, with temperatures
dropping below freezing over most of the area. Feel there is at
least a 50% chance of meeting warning criteria over most of the
area. Of course, it is possible that some locations may only need
an advisory when it is all said and done, but the potential is too
great to sit on it at this time.
The biggest if is in the far southeast, where the surface temperatures
are currently forecast to remain just above freezing while an inch
of rain falls. If the temperature drops just a degree or two, a
significant ice storm could develop. Elsewhere, the combination of
freezing rain, sleet and snow should be more than enough to cause
impacts worthy of a Winter Storm Warning.
The 12Z models have trended toward more of a sleet solution for
much of the area, especially northwest of the Ohio River, but
confidence is still quite low in the details. So, would not put
much weight in the details of the snow and ice grids at this time.
The model timing remains solid, with the first round of rain to
move into southeast Missouri in the afternoon and the final round
to exit the area late Friday.
Looking back at the near term. Skies have cleared, finally, and
temperatures have soared into the 60s over much of the area. More
grundge is expected to spread north across the region tonight as a
warm front, now located south of Little Rock and Memphis,
approaches. The NAM and GFS do develop some shallow instability
near the front 06Z-15Z, which could lead to a few light showers.
Deep convection is not expected, and the warm sector is well
capped behind the front Wednesday afternoon. Gusty south winds
will mix down behind the front and temperatures may make a run at
the 70s, if the clearing/mixing happens early enough.
There will be a decent chance of showers and even a few storms
near the cold front Wednesday night, mainly through the bootheel
and west Kentucky. The NAM seems to be a bit overdone with this,
but a few thunderstorms are a possibility overnight Wednesday
night.
.LONG TERM...(Friday Night through Tuesday)
ISSUED AT 340 PM CST TUE DEC 3 2013
Light snow and possibly some sleet will linger across mainly the
eastern half of the PAH forecast area Friday evening as low pressure
works its way off the east coast. Colder air will filter in the
area with lows Friday night dropping into the 12 to 22 degree
range. High temperatures on Saturday will reach the middle 20s to
lower 30s. This colder air will help set the stage for another
winter event late in the weekend.
By Saturday night, surface low pressure over the western Gulf of
Mexico will begin to move northeast with an inverted trof extending
northeast across eastern portions of the PAH FA. This will bring
significant moisture northward into the cold air already in place
across our region. Surface winds will will continue out of the
north and temperatures will be well below freezing, but GFS and
ECMWF soundings show winds just above the surface and upward out of
the southwest. This will lead to a significant intrusion of warmer
air aloft. By late Saturday night, light freezing rain and sleet
will be likely across southern portions of west Kentucky, with good
chances across the rest of west Kentucky, southeast Missouri and
extreme southern Illinois. Farther north, light freezing rain and
snow will be possible.
Freezing rain and sleet chances will increase and spread north
Sunday morning, with ice totals by noon of a tenth or two possible
in our southeast counties, with lesser amounts north and west. The
highest QPF amounts through the event will be across west Kentucky
and extreme southeast Missouri, where soundings show precipitable
water amounts of three quarters to one inch. The saving grace for
these areas will be surface temperatures creeping a couple of
degrees above freezing by around midday, and precipitation should
become all rain by Sunday afternoon. Though the rest of the FA will
be at or below freezing into Sunday afternoon, QPF amounts should be
fairly light. However, even light glazings of ice could cause
travel issues, and we will need to keep a close watch on
temperatures and amounts across the entire region over the next
several models runs.
The wintry mix will continue into Sunday evening, tapering off from
west to east during the evening and overnight hours. QPF amounts in
the western areas with colder air will remain fairly light, with
more of a mix of rain and sleet farther east. Right now it looks
like overall amounts Sunday night will be minimal.
On Monday into Monday night, another round of moisture will surge
north, but amounts will be light and soundings indicate
precipitation will be light snow with temperatures in the 30s.
Models the show high pressure building over the central Plains
Tuesday, so dry conditions and very cold temperatures will continue
into mid week.
&&
.AVIATION...
ISSUED AT 1143 PM CST TUE DEC 3 2013
As mentioned with the 00Z Wednesday aviation TAF discussion,
subtle large scale lift within the boundary layer appears to be
enough to support the development of VFR/MVFR ceilings and lowered
visibilities. With the broad barocilinic leaf of cirrus clouds
moving into the area, ceilings and visibilities are dropping
again. The timing of this drop in ceilings and visibilities were
forecast about 1-2 hours too soon with the 00z Wednesday
issuance.
For now, kept the trend of lowered ceilings and visibilities in
place, but improving visibilities Wednesday afternoon and evening
as winds pick up sharply and turn southwest in advance of the
approaching cold front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WATCH from Thursday evening through Friday
afternoon FOR ILZ075>078-080>089-092-093.
WINTER STORM WATCH from late Thursday night through Friday
afternoon FOR ILZ090-091-094.
MO...WINTER STORM WATCH from Thursday evening through Friday
afternoon FOR MOZ076-086-087-100-107>111.
WINTER STORM WATCH from late Thursday night through Friday
afternoon FOR MOZ112-114.
IN...WINTER STORM WATCH from Thursday evening through Friday
afternoon FOR INZ081-082-085-086.
WINTER STORM WATCH from late Thursday night through Friday
afternoon FOR INZ087-088.
KY...WINTER STORM WATCH from late Thursday night through Friday
afternoon FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...RST
AVIATION...SmithHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 400 PM CST TUE DEC 3 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 400 PM CST TUE DEC 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT AND EARLY WEDNESDAY...AS A WARM FRONT MOVES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS WILL BE POSSIBLE NEAR A COLD FRONT WEDNESDAY NIGHT MAINLY FROM THE MISSOURI BOOT HEEL THROUGH WEST KENTUCKY. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE MAIN CONCERNS. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA THURSDAY NIGHT THROUGH FRIDAY. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS. ANOTHER PERIOD OR TWO OF WINTRY PRECIPITATION IS POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488346, 488347, 488348, 488349, 488350, 488351, 488352, 488353, 488354, 488355, 488356.